Talk:Pepto-Bismol

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

Why is it delicious?[edit]

How can such a lethal poison (bismuth) taste so damn good? —Preceding unsigned comment added by 67.243.168.39 (talk) 21:01, 4 December 2008 (UTC)

Bismuth is definitely not what I'd call a "lethal poison".. actually its pretty damn non-toxic as far as heavy metals go; pretty damn non-toxic as far as metals with no stable isotopes go too... I mean sure everything has a lethal dose, but the toxicity level of bismuth isn't out of line with its use in pepto-bismol.Zaphraud (talk) 04:56, 13 March 2009 (UTC)
I agree with Zaphraud in that bismuth is relatively non-toxic, It doesn't accumulate in the body like lead and the other heavy metals do, at least that's what Bismuth's article said. As for it tasting good, that's probably more about the mint flavoring than the bismuth subsalicylate, and I disagree that it tastes good, I've always found it slightly disagreeable (but worth it when you have diarrhea). 63.3.9.129 (talk) 01:41, 26 February 2010 (UTC)

How does it work?[edit]

Just how does Pepto treat all those GI discomforts? --24.249.108.133 23:05, 31 May 2007 (UTC)

The Pepto forms a coat in the stomach, getting between the stomach contents and the stomach lining. In the process, pepto allows the digestive tract to fuction as it otherwise would, clearing up the digestive problems for the person using it. (Thats how it was explained to me, anyway) TomStar81 (Talk) 08:28, 7 July 2007 (UTC)
I don't think so. Pink bismuth is a salicylate (think aspirin), which acts as an anti-inflammatory. Also has antacid properties. The "coating" thing is from commercials IIRC. 24.95.50.34 09:07, 12 November 2007 (UTC)
Yeah but, being chemically bound to bismuth does dramatically change the absorption profile, in a manner not entirely inconsistent with the commercials. Its definitely *not* like a regular salt of salicyclic acid in terms of what it does to the stomach. Zaphraud (talk) 04:58, 13 March 2009 (UTC)

Black toungue[edit]

This turns your toungue black if you take it the night before, right?Sith Lord 13 00:21, 26 July 2007 (UTC)

The night before what? 12.205.163.24 (talk) 13:58, 30 December 2007 (UTC)

The night before Halloween, obviously! —Preceding unsigned comment added by 72.141.110.185 (talk) 14:40, 7 July 2008 (UTC)
Don't know what s/he means by the night before, but on the bottle it states, and I quote (emphasis not added): "When using this product a temporary, but harmless, darkening of the stool and/or tongue may occur." --66.67.187.203 (talk) 08:03, 13 January 2008 (UTC)

Does pepto-bismol affect digestion?[edit]

If I were to take pepto-bismol immediately after a meal, would it affect the amount of nutrition I gain from the food? Basically, will I digest the food as normal or will it be expedited through the system? —Preceding unsigned comment added by The100thballoon (talkcontribs) 13:01, 21 August 2008 (UTC)

News flash: Ingesting stuff results in feces[edit]

What does it mean that it "causes feces" if ingested? Won't just about ANYTHING 'cause feces' if ingested, as a by-product of digestion? Or does the Pepto turn into feces in your mouth?


Are you trolling? The article says that "Ingesting Pepto-Bismol may cause feces [...] to become dark green or black for several days." Plain as day. Please sign your edits/commnets, thanks -Tzf (talk) 13:05, 20 July 2009 (UTC)

Reye's Syndrome linked to Pepto-Bismol?[edit]

The article states that "As a contraindication, Pepto-Bismol should never be given to children under twelve or to any child or teen with the flu, chicken-pox, or other viral illness due to the possibility of Reye's Syndrome.[4]". However, I don't see that this specific reference supports this. The reference states that "children are usually more sensitive to the effects of salicylates". Reye's Syndrome is linked to aspirin, which is also a salicylate, but that does not mean that all salicylates cause Reye's Syndrome... or do they? If so, there should be a proper reference. The reference from the drugs.com web site ends with "If nausea or vomiting is present, check with the child's doctor immediately because this could be an early sign of Reye's syndrome." But once again, this does not explicitly state that the salicylate in Pepto-Bismol is one which causes Reye's Syndrome; it sounds like standard "CYA" from the drugs.com people to me. I'm not removing the reference to Reye's Syndrome because, if there is a link, it's important that it be noted in the article, I'm only saying that the current reference does not hold up under scrutiny. Also note that the same active ingredient, bismuth subsalicylate, is now found in Kaopectate as well. Oh, there you go, the bismuth subsalicylate article DOES have references which properly link the drug to Reye's syndrome! Seems like those references ought to be incorporated into this article, and maybe there should be a "salicylates" category as well. thanks, -Tzf (talk) 13:22, 20 July 2009 (UTC)

OK, I just copied in the section from the WP Bismuth subsalicylate page, because it's important information, because that was the easy way to get the good references in there, and because it's well-written. I did the same thing for the WP Kaopectate article. I did not remove the previous reference to Reye's, so some cleanup might be warranted in the future. thanks, -Tzf (talk) 13:33, 20 July 2009 (UTC)

Safe[edit]

Is it safe to eat right after using?


Isn't there an issue with Pepto-Bismol causing confusion in the elderly? If so, this is probably worth mentioning in the article. —Preceding unsigned comment added by 69.143.106.205 (talk) 23:56, 27 November 2009 (UTC)

Nonsense[edit]

"Bismuth subsalicylate is also linked to the treatment of stomach ulcers by virtue of the active ingredient Bismuth subsalicylate" this line is surely nonsense, what was intended here? --Apfrod (talk) 11:41, 26 February 2011 (UTC)

The header should be changed[edit]

"The primary symptoms aided by Pepto-Bismol are diarrhea, nausea, heartburn, indigestion, upset stomach, and other temporary discomforts of the stomach and gastrointestinal tract."

Come on. Everyone knows the correct order for this to be in is "nausea, heartburn, indegestion, upset stomach, diarrhea." What is the point of just taking the last word and placing it in front? The rest is in the right order. It makes me sad to see it written this way. I know this is not an academic criticism but can someone please change it?? — Preceding unsigned comment added by 66.188.151.57 (talk) 17:31, 20 October 2013 (UTC)

Amen. Good change, people. I'm in the middle of it now, and was heartened to see my symptom in its `right' place.24.151.105.127 (talk) 19:41, 16 April 2015 (UTC)

Structure of Bi subsalicylate[edit]

The actual structure is unknown. One recent paper [[1]] indicates a possible dimeric structure. This is a typical Bi complex. The structural IUPAC name and the structure picture are misleading. Axiosaurus (talk) 10:57, 17 January 2014 (UTC)